From Dieppe, New Brunswick, Canada:
My son has had diabetes for two years. The school district is putting together a diabetes plan for the kids with diabetes in the district, and the head nurse wants to give sugar first (if not passed out) or glucagon (if passed out) when a child is in hypoglycemia or found passed out, and then check the child's sugar level. Her opinion is better high than low.
We have been told all along by our diabetes team, and most of the information I see on the Internet for treating hypos, is check sugars first to see if indeed the child is low. The child could be passed out for something other than low blood sugar, and I do not want my child to get sugar or glucagon if the sugars are high. If my son was passed out for something other than a hypo, and his sugars were high, the glucagon would get him really high, and he would be subject to the headaches and feel like throwing up. The other parents I've talked to also agree that sugars should be tested first before giving emergency sugars or glucagon.
What is your opinion? Would the high levels of sugar caused by giving glucagon when not needed be bad for the child ?
It takes five seconds to check a capillary blood glucose. So why not have this valuable information upon which to make such decisions? I vote to check blood glucose first unless there is some unexpected delay and then glucagon can be given, since the statistical likelihood of anything other than hypoglycemic coma/convulsions is extremely remote unless alcohol or drugs are involved.
Last Updated: Tuesday April 06, 2010 15:09:51
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.